Oncologists often have only one strategy when dealing with breast cancer: stop the flow of oestrogen to the tumour. Although only half of all breast cancers depend on oestrogen, it’s become a one-size-fits-all approach.
In premenopausal women, oestrogen is produced by ovaries, and oncologists of the old school still believe in removing them, provided the woman is not planning to have more children.
The oncologist who’s fresh from school may be more enthusiastic about trying the latest drugs, such as Faslodex (fulvestrant), to turn off oestrogen receptors on the cancer cells themselves. But, only approved in the UK in May 2004, there have been no postmarketing trials into their safety or efficacy.
The best-established hormone drug for breast cancer is tamoxifen, which has been around 30 years. This blocks oestrogen to the cancer cells, so it can be used by premenopausal women. Long-term use is linked to a higher risk of endometrial cancer.
If the patient is postmenopausal, the oncologist may instead turn to an aromatase inhibitor such as Arimidex (anastrozole), which lowers the body’s oestrogen production. Although postmenopausal women don’t produce oestrogen in their ovaries, their bodies still produce the hormone through aromatase, an enzyme that converts hormone precursors into oestrogen.
Back to the menopause
Any woman taking an aromatase inhibitor may fear she’s suddenly got her menopausal symptoms back. Typical reactions include hot flushes and night sweats, vaginal dryness, nausea and headaches. Women may also feel tired and lethargic while on the drug.
More worryingly, the drugs also cause hair-thinning, vaginal bleeding - which typically happens after changing from another hormone drug such as tamoxifen - and skin rashes. Other common reactions include joint pain, stiffness and swelling that often need a painkiller, breathing difficulties, fevers and chills, a cough or hoarseness, depression and mood swings, and tightness in the chest.
But, as with tamoxifen, the real problems start the longer you stay on the drug. Aromatase inhibitors are also associated with an increased risk of endometrial cancer, although proponents say the risk is lower than with tamoxifen.
Check the bones
Because the drug is depriving the body of oestrogen, bone-thinning and osteoporosis become more likely.
Osteoporosis is a genuine concern, and women should have the health of their bones checked before they begin aromatase therapy. If the bones are already showing signs of deterioration, the aromatase inhibitor will probably be prescribed in tandem with an osteoporosis drug.
Nobody is sure how the two drugs interact, and researchers are looking for volunteers to take the two drugs and report on their progress.
Are you really past the menopause?
It’s important that only postmenopausal women be given aromatase inhibitors. The problem is determining whether a woman is truly postmenopausal. Periods can stop for months, and suddenly start again. It’s also difficult in women taking chemotherapy for their breast cancer as this can stop periods.
Women taking hormone drugs are warned not to take herbal preparations, as they may contain low doses of oestrogen or phytoestrogens that can interfere with aromatase inhibitors. Soy-based products can also increase oestrogen levels.
To support the health of your bones while taking these drugs, you may wish to start a regime that includes weight-bearing exercise, vitamin D and high doses of calcium.